OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Stephen A. Burns
  • Vol. 23, Iss. 10 — Oct. 1, 2006
  • pp: 2440–2448

Singular-value decomposition for through-focus imaging systems

Anna Burvall, Harrison H. Barrett, Christopher Dainty, and Kyle J. Myers  »View Author Affiliations


JOSA A, Vol. 23, Issue 10, pp. 2440-2448 (2006)
http://dx.doi.org/10.1364/JOSAA.23.002440


View Full Text Article

Acrobat PDF (679 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Singular-value decomposition (SVD) of a linear imaging system gives information on the null and measurement components of object and image and provides a method for object reconstruction from image data. We apply SVD to through-focus imaging systems that produce several two-dimensional images of a three-dimensional object. Analytical expressions for the singular functions are derived in the geometrical approximation for a telecentric, laterally shift-invariant system linear in intensity. The modes are evaluated numerically, and their accuracy confirmed. Similarly, the modes are derived and evaluated for a continuous image representing the limit of a large number of image planes.

© 2006 Optical Society of America

OCIS Codes
(100.3190) Image processing : Inverse problems
(100.6890) Image processing : Three-dimensional image processing

ToC Category:
Image Processing

History
Original Manuscript: December 2, 2005
Revised Manuscript: March 23, 2006
Manuscript Accepted: May 1, 2006

Citation
Anna Burvall, Harrison H. Barrett, Christopher Dainty, and Kyle J. Myers, "Singular-value decomposition for through-focus imaging systems," J. Opt. Soc. Am. A 23, 2440-2448 (2006)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-23-10-2440


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. H. H. Barrett and K. J. Myers, Foundations of Image Science (Wiley, 2004).
  2. M. Bertero and P. Boccacci, Inverse Problems in Imaging (Institute of Physics, 1998).
  3. H. H. Barrett, J. N. Aarsvold, and T. J. Roney, "Null functions and eigenfunctions: tools for the analysis of imaging systems," Lect. Notes Comput. Sci. 11, 211-226 (1991).
  4. D. A. B. Miller, "Communicating with waves between volumes: evaluating orthogonal spatial channels and limits on coupling strengths," Appl. Opt. 39, 1681-1699 (2000).
  5. E. Wolf and G. S. Agarwal, "Coherence theory of laser resonator modes," J. Opt. Soc. Am. A 1, 541-546 (1984).
  6. G. Toraldo di Francia, "Degrees of freedom of an image," J. Opt. Soc. Am. 59, 799-804 (1969).
  7. B. R. Frieden, "Evaluation, design and extrapolation methods for optical signals, based on use of the prolate functions," in Progress in Optics, Vol. IX, E.Wolf, ed. (North-Holland, 1971), pp. 311-407.
  8. C. Preza and J. Conchello, "Depth-variant maximum-likelihood restoration for three-dimensional fluorescence microscopy," J. Opt. Soc. Am. A 21, 1593-1601 (2004).
  9. R. Pierri, A. Liseno, F. Soldovieri, and R. Solimene, "In-depth resolution for a strip source in the Fresnel zone," J. Opt. Soc. Am. A 18, 352-359 (2001).
  10. A. Burvall, P. Martinsson, and A. T. Friberg, "Communication modes applied to axicons," Opt. Express 12, 377-383 (2004).
  11. R. Solimene, G. Leone, and R. Pierri, "Multistatic-multiview resolution from Born fields for strips in Fresnel zone," J. Opt. Soc. Am. A 21, 1402-1406 (2004).
  12. C. Lanczos, Linear Differential Operators (Van Nostrand, 1961).
  13. D. Slepian and H. O. Pollak, "Prolate spheroidal wave functions, Fourier analysis, and uncertainty—I," Bell Syst. Tech. J. 40, 43-63 (1961).
  14. H. J. Landau and H. O. Pollak, "Prolate spheroidal wave functions, Fourier analysis, and uncertainty—II," Bell Syst. Tech. J. 40, 65-84 (1961).
  15. H. J. Landau and H. O. Pollak, "Prolate spheroidal wave functions, Fourier analysis, and uncertainty—V: the discrete case," Bell Syst. Tech. J. 57, 1371-1430 (1978).
  16. D. Slepian, "Some asymptotical expansions for prolate spheroidal wave functions," J. Math. Phys. 44, 99-140 (1965).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited